Dense Fog, Alexander
- When
- November 8, 4:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. Surface high pressure was centered over the lower and mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. Surface high pressure was centered over the lower and mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 8, 3:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 327 AM CST THU NOV 8 2012 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 327 AM CST THU NOV 8 2012 STUBBORN LOW CLOUDS REMAIN ACROSS THE WABASH RIVER VALLEY EARLY THIS MORNING. SHORT TERM MODELS CONTINUE TO INDICATE THESE CLOUDS WILL SLOWLY DISSIPATE THROUGH THE MORNING...THOUGH IT MAY TAKE MIXING PROCESSES LATER THIS MORNING TO COMPLETELY SCOUR OUT THE CLOUD DECK. WHERE THE SKY HAS CLEARED...TEMPERATURES HAVE PLUMMETED INTO THE 30S...RESULTING IN THE DEVELOPMENT OF PATCHY FOG. EXPECT THE FOG TO DISSIPATE A FEW HOURS AFTER DAYBREAK... THOUGH LOCALIZED DENSE FOG IS POSSIBLE UNTIL THEN. THE REST OF THE FORECAST THROUGH SATURDAY WILL BE CHARACTERIZED BY MODERATING TEMPERATURES TO UNSEASONABLY WARM LEVELS BY SATURDAY. THE SURFACE HIGH PRESSURE RIDGE CURRENTLY OVERHEAD WILL MIGRATE SLOWLY EAST TOWARDS THE APPALACHIAN RANGE AND EVENTUALLY THE MID ATLANTIC COAST BY SATURDAY. IN THE UPPER LEVELS...A RIDGE WILL BUILD OVER THE EASTERN UNITED STATES...AS A TROUGH DIGS ACROSS THE WEST. THIS PATTERN WILL RESULT IN BROAD SOUTHERLY FLOW THROUGH LATE WEEK...AS SOUTHERLY WINDS PICK UP AND BECOME GUSTY FRIDAY AND SATURDAY. LOW PRESSURE IS FORECAST TO DEVELOP IN THE LEE OF THE ROCKIES BY FRIDAY NIGHT...THEN MOVE NORTHEAST INTO SOUTHERN CANADA LATE IN THE WEEKEND. ANY RAIN FROM THIS SYSTEM IS EXPECTED TO HOLD OFF UNTIL LATE IN THE WEEKEND. WITH AMPLE SUNSHINE AND STRONG WARM ADVECTION...HIGHS WILL WARM FROM THE MID AND UPPER 50S TODAY...INTO THE UPPER 60S FRIDAY...AND LOWER 70S BY SATURDAY. LOWS WILL MODERATE FROM THE UPPER 30S TONIGHT TO NEAR 50 DEGREES FRIDAY NIGHT. THIS IS GENERALLY IN GOOD ALIGNMENT WITH GUIDANCE. THE MAIN EXCEPTION IS FRIDAY NIGHT WHEN SUSTAINED SOUTHERLY WINDS SHOULD KEEP TEMPERATURES FROM DROPPING AS LOW AS COOLER MET VALUES. .LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 327 AM CST THU NOV 8 2012 ABOVE AVERAGE CONSISTENCY NOTED BETWEEN THE GFS AND ECMWF THROUGH THE PERIOD. A TROUGH WEST/RIDGE EAST PATTERN WILL BE IN PLACE TO BEGIN THE PERIOD AT 00Z SUNDAY. SOUTHERLY WINDS WILL ALREADY BE CRANKING UP AND WILL BE QUITE GUSTY ON SUNDAY. THE 00Z RUNS OF THE ECMWF AND GFS GENERALLY KEEP THE AREA DRY ON SUNDAY...BUT A FEW SHOWERS MAY REACH THE FAR WEST LATE IN THE DAY. AS THE TROUGH IN THE WEST MARCHES BODILY EAST...HIGHLY AMPLIFIED UPPER LEVEL SOUTHWEST FLOW WILL RESULT IN A BAND OF HEAVY RAIN NEAR OR JUST BEHIND A COLD FRONT RUNNING SOUTHWEST TO NORTHEAST ACROSS MISSOURI SUNDAY AFTERNOON AND EVENING. THE FRONT WILL MOVE SLOWLY THROUGH THE AREA LATE SUNDAY NIGHT AND MONDAY MORNING. WITH THE FRONT NEARLY PARALLEL TO THE UPPER FLOW...IT WILL BE SLOW TO MOVE THROUGH AND THE POTENTIAL EXISTS FOR AN INCH OR MORE OF RAIN. AM NOT TERRIBLY CONCERNED ABOUT IT DUE TO A NEAR TOTAL LACK OF INSTABILITY IN BOTH THE ECMWF AND GFS. DID LEAVE A SLIGHT CHANCE OF THUNDER WEST OF INTERSTATE 57 SUNDAY NIGHT...BUT ANY INSTABILITY OUT THERE WILL QUICKLY DISSIPATE LATER IN THE NIGHT AS THE FRONT SHIFTS EAST. AN INCH OR MORE OF RAIN WILL BE POSSIBLE BEFORE THE PRECIPITATION COMES TO AN END IN THE EAST MONDAY EVENING. GIVEN THAT IT WILL OCCUR OVER A 12+ HOUR PERIOD AND CONVECTIVE RAIN RATES ARE NOT EXPECTED...FLOODING IS NOT A BIG CONCERN. HOWEVER...SOME MINOR ISOLATED PROBLEMS MAY DEVELOP WHERE DRAINAGE SYSTEMS ARE CLOGGED WITH LEAVES. THE UPPER TROUGH IS EXPECTED TO LIFT NORTHEAST OUT OF THE AREA TUESDAY...AND SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA BY WEDNESDAY MORNING. TIMING DIFFERENCES DO DEVELOP FOR A SYSTEM FOR THE END OF NEXT WEEK...WITH THE GFS BEING FASTER THAN THE ECMWF TO BRING A STORM SYSTEM AND PRECIPITATION INTO THE AREA IN SOUTHWEST FLOW ALOFT. FIRST SHOT AT NEXT THURSDAY WILL FAVOR THE SLOWER ECMWF AND KEEP THURSDAY DRY...WITH PRECIPITATION CHANCES BEGINNING THURSDAY NIGHT. AS FOR TEMPERATURES...SUNDAY WILL BE MILD WITH THE EASTERN HALF OF THE AREA SEEING LOWER 70S. THE COLD FRONTAL TIMING WILL RESULT IN LITTLE IF ANY WARMING ON MONDAY. MONDAYS FORECAST HIGHS ARE JUST A FEW DEGREES ABOVE SUNDAY NIGHTS LOWS. DID NOT MESS WITH A NON-DIURNAL TREND...BUT FORECAST TEMPERATURES ARE NEARLY STEADY THROUGH THE DAY. TUESDAY WILL BE THE COOLEST DAY WITH HIGHS IN THE 40S...AND THEN A MODEST WARM UP IS FORECAST WEDNESDAY INTO THURSDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH AT LEAST THURSDAY. && .AVIATION... ISSUED AT 327 AM CST THU NOV 8 2012 BAND OF LOW CLOUDS REMAINS INTACT ACROSS THE WABASH RIVER VALLEY EARLY THIS MORNING...IMPACTING THE KEVV AND KOWB TERMINALS. THESE CLOUDS SHOULD SLOWLY ERODE AND SHIFT EAST THROUGH 12-15Z...THOUGH PRECISE TIMING IS SOMEWHAT UNCLEAR. WHERE IT HAS CLEARED...PATCHY MVFR AND LOCAL IFR FOG HAS DEVELOPED AND SHOULD PERSIST UNTIL A FEW HOURS POST DAYBREAK. ONCE THE FOG BURNS OFF...CLEAR SKIES AND LIGHT SOUTH WINDS ARE EXPECTED AS HIGH PRESSURE MOVES OFF TO THE EAST. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RJP LONG TERM....DRS AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 431 AM CST WED NOV 7 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 431 AM CST WED NOV 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIMITED THUNDERSTORM CHANCES ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY. BASED ON THE LATEST FORECAST GUIDANCE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW....BUT ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
15 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420141, 420142, 420143, 420186, 420187, 420188, 420189, 420190, 420191, 420193, 420195, 420197, 420198, 420199, 420200.